Utah, 2003

Flash Flood in Utah, August 21, 2003

August 21, 2003 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 21, 1:40 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 1:40 PM MST, 5 hours 20 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT THU AUG 21 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
AREA THROUGH FRIDAY. THEN A DRIER SOUTHWEST TO WESTERLY FLOW WILL
GRADUALLY SET IN ACROSS THE NORTH FOR THE WEEKEND.

.DISCUSSION...JET STREAK OVER UTAH TODAY IS HELPING TO IGNITE
CONVECTION. THIS INCREASE IN SPEED ALOFT IS KEEPING THE STORMS
MOVING SO OUR MAIN THREAT HAS BEEN THE POSSIBILITY OF SEVERE
THUNDERSTORMS. THIS JET STREAK WILL MOVE NORTH INTO WYOMING TONIGHT
AS WELL AS WEAKEN A LITTLE. HAVE INCREASED THE POPS OVER THE NORTH
DUE TO THIS FEATURE. ACTIVITY SHOULD DECREASE IN ALL AREAS AFTER
MIDNIGHT.

THE TROUGH OFF THE CALIFORNIA COAST WILL OPEN UP FRIDAY AND MOVE
NORTHEAST. THE JET ASSOCIATED WITH THIS TROUGH WILL BE MOVING OVER
NEVADA BY AFTERNOON PLACING MOST OF WESTERN AND NORTHERN UTAH UNDER
A FAVORABLE ENTRANCE REGION OF THE JET FOR LIFT. POPS WERE BOOSTED
ACROSS THE WEST AND NORTH IN LIGHT OF THIS FEATURE. MOSTLY CLOUDY
SKIES SHOULD RESULT DUE TO THE WIDESPREAD LIFT.

DRYING BEGINS TO OCCUR ACROSS THE NORTHWEST ON SATURDAY, BUT
PROBABLY NOT AS FAST AS THE ETA MODEL WOULD SUGGESTS. HAVE LEANED
TOWARD THE AVN AND KEPT LOW POPS IN FOR THE NORTHWEST THROUGH
SATURDAY. THE FLOW BECOMES MORE WESTERLY SUNDAY AND THIS SHOULD
CLEAR OUT MUCH OF THE NORTH. HOWEVER, MOISTURE WILL REMAIN OVER THE
SOUTH WITH VERY LITTLE CHANCE EXPECTED THERE. A WEAK SURFACE FRONT
DROPS ACROSS THE NORTH SUNDAY NIGHT AND DOWN INTO SOUTHERN UTAH
MONDAY. THERE PROBABLY WONT BE ENOUGH PUSH TO CLEAR THE SOUTH SO
HAVE KEPT POPS IN FOR ALL OF THE SOUTH EXCEPT THE SOUTHWEST WHERE
ENOUGH DRYING SHOULD SEEP IN.

A WESTERLY FLOW FOR TUESDAY BUT THEN A DEVELOPING TROUGH OFF THE
WEST COAST WILL CAUSE THE WINDS TO BACK AND SOME MOISTURE IS
EXPECTED TO START MOVING NORTHWARD INTO THE REGION BY WEDNESDAY IN
THE SOUTH AND CENTRAL PORTIONS AND POSSIBLY THE NORTH BY THURSDAY.
HAVE JUST HINTED TO THIS IN POP FORECAST AND THERE IS A DISPARITY
BETWEEN MODELS AS TO WHERE THE TROUGH WILL DEVELOP.

SLC 4332  CDC 3433  STRUTHWOLF

.SLC...NONE.
Hazardous weather outlook, Aug 21, 6:30 AM MST, 12 hours 30 minutes before
IDZ024-025-UTZ001>021-WYZ021-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 AM MDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

DEEP MOISTURE AND UNSTABLE AIR MASS WILL LEAD TO SHOWERS AND
THUNDERSTORMS TODAY WHICH COULD PRODUCE LOCAL HEAVY RAINFALL OVER
MUCH OF SOUTHWESTERN UTAH.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE THE AREA
THROUGH AT LEAST FRIDAY. THUNDERSTORMS DEVELOPING IN THIS AIRMASS
WILL BE ABLE TO PRODUCE HEAVY RAIN AND MAY PRODUCE FLASH
FLOODING...ESPECIALLY IN DRAINAGES THAT ARE PREDOMINANTLY ROCKY AND
IN AREAS WHERE FIRES HAVE REMOVED MOST OF THE VEGETATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 21, 7:00 PM MST to 9:00 PM MST
Where
Washington County, Hurricane
Reported by
GENERAL PUBLIC
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

Flash flooding was reported on North Creek near the town of Hurricane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380006.